EMAIL THIS PAGE TO A FRIEND

DICP : the annals of pharmacotherapy

Phenothiazine-associated apnea in two siblings.


PMID 2028629

Abstract

A two-month-old white girl presented to our facility with increasing lethargy and new onset apnea and bradycardia following a week of upper respiratory tract infection symptoms. The patient had been receiving a cough syrup containing promethazine hydrochloride during the previous five days, which was temporally correlated with the onset of lethargy and apneic episodes. Upon further investigation, it was discovered that the patient's older sibling also may have experienced phenothiazine-associated apnea after receiving a combination of meperidine hydrochloride, promethazine hydrochloride, and chlorpromazine as a premedication prior to an endoscopic examination. In addition to the presentation of these cases, the literature pertaining to phenothiazine-associated apnea is reviewed.